Alert archive / Nebraska / Tornado Warnings in 2000

Tornado Warning 5, NWS Sioux Falls, SD

June 3, 2000Dixon County, Nebraska

NWS Sioux Falls, SD issued this tornado warning at Jun 3, 2000, 8:09 PM CDT for Dixon County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 8:09 PM CDT (01:09 UTC)
Expired
Jun 3, 2000, 8:45 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:20 PM CDTHail 1Newcastle, NE
Jun 3, 8:20 PM CDTThunderstorm Wind 61 ENewcastle, NEThunderstorm winds caused tree damage, including some trees which were blown down.
Jun 3, 8:30 PM CDTThunderstorm Wind 65 EPonca, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 040110
TORFSD
NEC051-040145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 845 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   TORNADO 5 MILES NORTHEAST OF MASKELL...OR NEAR VERMILLION SD...  
MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  NEWCASTLE AROUND 820 PM CDT
  PONCA AROUND 830 PM CDT
  MARTINSBURG AROUND 835 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:15 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 3, 3:15 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUN 3 2000

WEATHER GETTING INTRESTING AND WILL NEED TO JUST TALK ABT THE FIRST
PRD. TWO AREAS OF INTEREST FOR PSBL SEVERE WEATHER FIRST PERIOD IN
THE FSD CWA. ATTM...TSTMS IN NE SE EXPECTED TO MAKE THEIR WAY ACROSS
NRN AND NERN TIER OF THE CWA. OVERALL INSTABILITY NOT TOO IMPRESSIVE
FOR THESE LATE AFTN/EVE TSTMS. HOWEVER...DIRECTIONAL SHEAR AND
CONTINUED LOW-MID LVL CONVERGENCE SHOULD COMPENSATE FOR THE LOW
INSTABILITY AND WL NEED TO MONITOR FOR MARGINAL SVR WX.

NEXT ROUND OF SVR WEATHER WL BE ASSOCIATED WITH SIGNIFICANT 500 MB
SHOWRTWAVE TO MOVE SE ACROSS THE NRN PLAINS TNGT. TSTMS IN ERN MT
CURRENTLY DUE TO THIS WAVE. ALSO WM FNTL BOUNDARY/INVERTED TROF TO
SET UP TNGT AND BRING CHC OF TSTM. UNCERTAINTY OF WHERE BOUNDARY WL
ACTUALLY BE WITH TIMING OF TSTMS...BUT WOULD EXPECT SVR THREAT OF
WINDS AND SVR HAIL TO DEVELOP IN THE CWA FM W TO E BEGINNING AROUND
MIDNIGHT.

.FSD...NONE
BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningFSDDakota31 min
Jun 4, 2:07 AM CDTSevere Thunderstorm WarningFSDDixon23 min
Jun 4, 2:29 AM CDTSevere Thunderstorm WarningFSDDakota31 min

Nearby

Tornado Warnings in Nebraska, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.